Illinois, 2015Tornado in Illinois, May 29, 2015
May 29, 2015 · NWS LSX · 1 event in 1 county or zone
As storms moved through the region, an isolated tornado developed southwest of Carrollton, IL and tracked to the northeast, lifting and dissipating northeast of town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As storms moved through the region, an isolated tornado developed southwest of Carrollton, IL and tracked to the northeast, lifting and dissipating northeast of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 29, 8:30 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, May 29, 8:30 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT Fri May 29 2015
.UPDATE:
Issued at 930 PM CDT Fri May 29 2015
Have issued a Flash Flood Watch for much of central, east-central,
southeast MO and the entire STL metro area for increased potential
for heavy rainfall and flooding.
Potentially dangerous situation developing with good synoptic
support for heavy rainfall with deep warm cloud layer of 4km
present, high PWs of near 2 inches. In addition, a MCV is present
just west of AIZ and is moving E-NE, and a low level jet is in the
process of pushing north into eastern MO to further focus the
developing rainfall. That it is occurring at night is also a
concern where this type of wx tends to focus better anyway.
Finally, a deep TROF axis aloft that will take much of tomorrow
to finally get thru the region with most models are taking the
primary disturbance at the base of this upper TROF and bringing it
N-NE into the STL area on Saturday.
Therefore, have issued a FFA thru noon Saturday, with the primary
concern over the southwestern portions of the Watch, where the
heaviest rainfall is expected.
TES
&&
.SHORT TERM: (Through Late Tonight)
Issued at 340 PM CDT Fri May 29 2015
Complex of showers and thunderstorms ahead of an MCV over E OK will
slowly translate north and eastward overnight. Main threat with this
feature looks to be the potential for localized heavy rainfall due to
long/narrow CAPE profiles with high PWAT values and slow
translational speed of convection. Best bet right now of where
heaviest axis of rainfall would be across south-central Missouri
extending toward the Missouri River between KCOU and KSUS where
1.00-1.50"+ of rain is likely. Threat of widespread severe weather
continues to look low as low-level atmosphere nocturnally stabilizes
through the evening hours along with weak deep-layer shear.
However...cannot rule out an isolated strong wind gust or two in any
heavy precipitation core.
Another seasonably mild night should be in store ahead of synoptic cold
front which will move into northwestern sections of the are very late
tonight. Lows are expected to be in the 60s.
Gosselin
.LONG TERM: (Saturday through Next Friday)
Issued at 340 PM CDT Fri May 29 2015
(Saturday-Saturday Night)
Front will slowly progress south and east on Saturday clearing the
CWFA by late afternoon per latest model guidance. Showers and
thunderstorms along and ahead of the front along with post-frontal
showers as UL jet streak backbuilds. A few storms across southeast
Missouri and southwest Illinois may be strong to severe with CAPE
values of 1000-1500 J/kg and 0-6km shear on the order of 20 knots or
so. Isolated severe wind gusts along with small hail look to be the
primary threats. A cooler day compared to this afternoon is also
expected due to copious amounts of cloud cover...precipiation...and
cold advection commencing to the northwest of the low-level
baroclinic zone. Coolest conditions will be across portions of
northeast Missouri with highs only in the mid 60s with warmest highs
near 80 degrees toward KFAM and KSLO.
Cold/dry advection begins to really amplify and take hold late
Saturday night as low-level anticyclone slides southeast toward the
Great Lakes. Chances of showers should wane overnight from north to
south as the drier/more stable air filters in from the north and
east. A cool night for very late May should be in store just from
the strength of the cold advection as clouds look to linger across
the area. Look for lows to range from the upper 40s to mid 50s from
north to south across the bi-state area.
(Sunday-Friday)
The Sunday through Friday timeframe will be marked by mostly dry
weather along with moderating temperatures. Cool day still appears
to be in store on Sunday with highs likely failing to hit 70 degrees
across the area. Upper-level low as previous forecaster mentioned
looks to get stuck beneath/to the south of building ridge axis
across lower Mississippi Valley. This should yield fairly
tranquil/dry weather through much of next week with highs warming
back above normal by Wednesday. Next chance of showers/storms still
appears to be on Thursday though large model disagreements do exist
between the GFS/ECMWF with the European solution continuing the dry
trend while the GFS brings the area some showers/storms.
Gosselin
&&
.AVIATION: (For the 00z TAFs through 00z Saturday Evening)
Issued at 505 PM CDT Fri May 29 2015
Most of the showers/storms across southeast MO and southwest IL
should remain southeast of the St Louis metro area this evening.
Large area of showers and thunderstorms across west central and
southwest MO ahead or northeast of an upper level disturbance and
associated surface low will shift northeast through the taf sites
tonight. A strong southerly low level jet will also lead to
redevelopment of convection across our area late tonight. The MOS
cloud guidance is consistent in dropping the cloud ceilings late
tonight and Saturday morning down to around 1000-1500 feet.
Prevailing surface winds will be mainly sly for most of tonight,
then shift to a nwly direction Saturday morning as the surface low
moves northeastward through southeastern MO and as a cold front now
across the northern Plains drops southeastward through our area.
The showers and thunderstorms will taper off from northwest to
southeast on Saturday.
Specifics for KSTL: Most of the showers/storms across southeast MO
and southwest IL should remain southeast of STL this evening, but
larger area of showers and storms across southwest MO will move
northeastward into STL by late evening, then continue for much of
the rest of the night into at least Saturday morning. The cloud
ceiling will drop later tonight and Saturday morning down to around
1000-1500 feet. Prevailing surface winds will be s-sely tonight,
although there will be some variability near thunderstorms. The
surface wind will become nwly Saturday morning. The showers and
storms should taper off Saturday afternoon and evening after
passage of the surface low and cold front, but cloud ceilings will
remain low.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through Saturday morning FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Pike MO-Reynolds MO-St. Charles MO-
St. Francois MO-St. Louis City MO-St. Louis MO-Ste.
Genevieve MO-Warren MO-Washington MO.
IL...FLASH FLOOD WATCH through Saturday morning FOR Calhoun IL-Jersey
IL-Madison IL-Monroe IL-St. Clair IL.
&&
WFO LSXHazardous weather outlook, May 29, 7:55 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT FRI MAY 29 2015
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
855 PM CDT FRI MAY 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA. LOCALIZED HEAVY
RAINFALL AMOUNTS ARE EXPECTED IN SOME AREAS IN CENTRAL...EAST
CENTRAL...AND SOUTHEAST MISSOURI AND METROPOLITAN ST LOUIS AND
COULD LEAD TO FLOODING. PLEASE REFER TO THE FLASH FLOOD WATCH THAT
IS IN EFFECT FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL END FROM WEST TO EAST ON SATURDAY. THE FLASH
FLOOD WATCH CONTINUES THROUGH SATURDAY MORNING FOR PARTS OF THE
AREA.
THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS IN EXCESS OF AN INCH OR ANY FLOODING...IF
OBSERVED...TO THE NATIONAL WEATHER SERVICE.
TES
In the hours before
Local storm report, May 29, 10:16 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1116 PM CDT FRI MAY 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HEAVY RAIN 6 WSW O'FALLON 38.75N 90.81W
05/29/2015 M1.29 INCH ST. CHARLES MO COCORAHS
RAINFALL MEASURED SINCE 1000 PM
&&
TESTornado, Greene
- When
- May 29, 10:20 PM CST to 10:34 PM CST
- Where
- Greene County, 1.58 mi E of Woody to 2 mi NE of Carrollton
- Rating
- EF1
- Path length
- 4.68 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.269, -90.451
A tornado touched down about four tenths of a mile north of the intersection of County Roads 1000N and 875E, just east of County Road 875E. In this location, it snapped a large tree off and took the roof off of a barn. The barn was shifted on its foundation. Also, an empty grain bin was destroyed and thrown a quarter of a mile to the northeast. It moved to the northeast and after it crossed County Road 950E, it broke off a number of large tree limbs from a stand of trees. As the tornado moved into the west side of Carrollton, it destroyed a small shed with 2x4s from it impaled into the house across the street. Numerous trees were either snapped or uprooted on the west and north sides of town. On 10th Street just south of South Main Street, a manufactured home lost its entire roof. Just a block northeast, a quarter of the roof of a metal Farm Services building was blown off. Also, the southeast corner of the building had the wall blown inward. A resale shop on the northside of Illinois Route 108 lost part of its metal roof. Further northeast, a number of trees were either snapped off or uprooted. Then the tornado crossed U.S. Highway 67 north of intersection with Parkview Drive. More tree damage occurred on County Road 1400N about seven tenths of a mile west of County Road 1250E. The tornado lifted and dissipated just north of County Road 1400N. Overall, the tornado was rated EF1 with top wind speeds of 104 MPH. Max path width was 200 yards and the length was 4.68 miles.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 29 to 30, 2015$410,000 · 1 in hail · 45 events
- Hail and Damaging Winds in Kansas, May 29, 2015$672,000 · 1.75 in hail · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 29, 2015$110,000 · EF1 · 17 events
- Heavy Rain in Michigan, May 29, 20154 injured · $30,000 · 1 event
- Tornado and Flash Flood in Mississippi, May 29 to 31, 2015$72,000 · EF0 · 13 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 29, 2015$24,000 · 50 kt wind · 7 events
- Damaging Winds in Louisiana, May 29, 2015$30,000 · 52 kt wind · 2 events
- Flash Flooding and Damaging Winds in Arkansas, May 29, 2015$25,000 · 55 kt wind · 5 events
- Damaging Wind in Missouri, May 29, 2015$30,000 · 74 kt wind · 1 event
- Flash Flood and Debris Flow in Washington, May 29, 2015$14,000 · 1.25 in hail · 16 events
- Damaging Winds in Texas, May 29, 2015$25,000 · 52 kt wind · 2 events
- Flash Flooding and Damaging Winds in Arkansas, May 29, 2015$20,000 · 70 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589189.